Advil Allergy Sinus, Aleve and Children’s Advil Cold products have updated information on the “warnings” sections of their safety labels that inform users that the over-the-counter drugs carry a risk of stomach bleeding, according to an announcement by the Food and Drug Administration (FDA) Center for Drug Evaluation and Research (CDER). Stomach bleeding is not an uncommon side effect of nonsterodial anti-inflammatory drugs (NASAIDs); however, a new study shows that the medicines may also cause other serious medical problems such as heart attacks and strokes.
Drugs classified as NSAIDs include active ingredients such as aspirin, carbaspirin calcium, choline salicylate, ibuprofen, ketoprofen, magnesium salcylate, naproxen sodium, and sodium salicylate. They are indicated for the treatment of minor aches and pains, including headaches. Well-known side effects of NSAIDs include gastritis or stomach ulcers, which can be life threatening if left untreated. The updated safety labels of Advil Allergy Sinus, Aleve and Children’s Advil Cold brings more emphasis to the risk of stomach bleeding. The safety labels of NSAIDs also warn of the risk of high blood pressure and kidney damage with use of the drugs.
But a new study by the European Society of Cardiology 2010 Congress suggests that NSAIDs may also increase the risk of heart attacks and strokes, a finding researcher Dr. Gunnar Gislason says could have “massive public-health implications.”
The study focused on short-term use of NSAIDS on healthy individuals, and showed that NSAID use was associated with an increased risk of stroke, ranging from about 30 percent with ibuprofen and naproxen to 86 percent with diclofenac. Comparatively, another study in the January 26, 2009, issue of the Archives of Internal Medicine, showed dose-related increases in risk of death and re-hospitalization for heart failure or heart attack with all NSAIDs.
“First we found an increased risk of heart attack with NSAIDs. Now we are finding the same thing for stroke,” Dr. Gislason said. “This is very serious, as these drugs are very widely used, with many available over the counter.
“We need to get the message out to health care authorities that these drugs need to be regulated more carefully.”